Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 426, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 13, 2011, 2:02 PM EDT for 4 counties in North Carolina. It was in force for 58 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2011, 2:02 PM EDT (18:02 UTC)
- Expired
- Jul 13, 2011, 3:00 PM EDT
- In force
- 58 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Alleghany County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC
The radar
The Roanoke radar (KFCX), 89 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 2:30 PM EDT | TSTM WND DMG | Ronda, NC | ONE TREE AND SEVERAL TREE LIMBS DOWNED IN THE RONDA AREA. |
| Jul 13, 2:57 PM EDT | TSTM WND DMG | 1 Nw Yadkinville, NC | THE YADKIN COUNTY SHERIFFS OFFICE REPORTED A TREE BLOWN DOWN NEAR THE CAMPUS OF THE SURRY COMMUNITY COLLEGE ON HWY 601. |
| Jul 13, 3:10 PM EDT | TSTM WND DMG | Se Boonville, NC | SEVERAL TREES AND LARGE LIMBS DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1682 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1022 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted, in the capitals the NWS used until 2016.
143
WUUS51 KRNK 131802
SVRRNK
NCC005-171-193-197-131900-
/O.NEW.KRNK.SV.W.0426.110713T1802Z-110713T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
202 PM EDT WED JUL 13 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA
YADKIN COUNTY IN NORTHWEST NORTH CAROLINA
SOUTHERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA
NORTHEASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA
* UNTIL 300 PM EDT.
* AT 201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR ROARING GAP...OR NEAR TRAPHILL...AND MOVING SOUTHEAST AT 20
MPH.
* LOCATIONS IMPACTED INCLUDE...
BENHAM...
STATE ROAD...
PLEASANT HILL...
ELKIN...
BURCH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3643 8067 3634 8045 3620 8045 3606 8088
3634 8111 3642 8114 3648 8097
TIME...MOT...LOC 1802Z 309DEG 16KT 3635 8094
$$
PEM2 follow-up statements
232
WWUS51 KRNK 131836
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
236 PM EDT WED JUL 13 2011
NCC005-171-193-197-131900-
/O.CON.KRNK.SV.W.0426.000000T0000Z-110713T1900Z/
ALLEGHANY NC-YADKIN NC-SURRY NC-WILKES NC-
236 PM EDT WED JUL 13 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR SOUTHEASTERN ALLEGHANY...YADKIN...SOUTHERN SURRY AND NORTHEASTERN
WILKES COUNTIES...
AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THESE STORMS WERE LOCATED JUST SOUTHWEST OF DOBSON NORTH
CAROLINA...FROM ELKIN TO DOCKERY. THE STORMS WERE MOVING SOUTHEAST
AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
ELKIN...
BURCH...
BOONVILLE...
NEBO...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.
&&
LAT...LON 3643 8067 3634 8045 3620 8045 3606 8088
3634 8111 3642 8114 3648 8097
TIME...MOT...LOC 1832Z 309DEG 16KT 3627 8081
$$405
WWUS51 KRNK 131900
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT WED JUL 13 2011
NCC005-171-193-197-131909-
/O.EXP.KRNK.SV.W.0426.000000T0000Z-110713T1900Z/
ALLEGHANY NC-YADKIN NC-SURRY NC-WILKES NC-
300 PM EDT WED JUL 13 2011
...A SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR SOUTHEASTERN
ALLEGHANY...YADKIN...SOUTHERN SURRY AND NORTHEASTERN WILKES COUNTIES
EXPIRES AT 300 PM EDT...
HOWEVER...ANOTHER SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
MUCH OF YADKIN COUNTY...AS WELL AS FOR SOUTHERN SURRY COUNTY.
LAT...LON 3643 8067 3634 8045 3620 8045 3606 8088
3634 8111 3642 8114 3648 8097
TIME...MOT...LOC 1859Z 309DEG 16KT 3619 8069
$$
16What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 11:50 AM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 13, 11:50 AM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1150 AM EDT WED JUL 13 2011
.SYNOPSIS...
A COLD FRONT ACROSS NORTHERN WEST VIRGINIA WILL MOVE SOUTHEAST
ACROSS THE AREA THIS EVENING. COOLER AND LESS HUMID AIR WILL
WORK INTO THE REGION FOR THURSDAY AND FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1130 AM...SHOWERS MOVG INTO FAR SW VA ARE DEVELOPING INTO A
PRE-FRONTAL LINE...AND IT APPEARS THIS LINE WILL MOVE ACROSS THE
WRN CWA FROM THE NRV AND SW MTNS OF VA...INTO THE NC MTNS. DID A
QUICK UPDATE TO RAISE POPS AND CLOUD COVER...AND LOWERED MAX
TEMPS MAINLY MTNS AND FOOTHILLS. AS THE LINE MOVES SOUTHWARD INTO
THE NC FOOTHILLS/PIEDMONT AND PERHAPS SOUTHSIDE VA LATER THIS
AFTERNOON...IT COULD TAP INTO CAPES OF 3000+ J/KG AND PRODUCE
STRONG STORMS- WILL HAVE TO BE WATCHED.
AS OF 1030 AM...COLD FRONT REMAINS NORTH OF THE AREA ACROSS
NRN WV AND SRN PA. HOWEVER...WATER VAPOR LOOP SHOWS A GOOD PUSH OF
DRIER AIR ACROSS THE GREAT LAKES AND ENTERING NRN OHIO AND PA AT
THIS TIME. FRONT SHOULD BEGIN MOVG SOUTHWARD...AND TIMING OF LATE
AFTERNOON INTO THIS EVENING FOR THE FORECAST AREA STILL LOOKS
GOOD. CURRENT RADAR SHOWS A PERSISTENT AREA OF SHOWERS WELL AHEAD
OF THE SFC FRONT OVER EASTERN KY/FAR SW VA MOVG SLOWLY EASTWARD.
THESE WILL MOST LIKELY WEAKEN REST OF THE MORNING...BUT LEAVE A
BOUNDARY IN THE MTNS. 12Z SOUNDINGS AT RNK AND GSO SHOW DEEP
MOISTURE...BUT ALSO A WARM LAYER REMAINING AROUND 800 MBS...WHICH
KEPT US CAPPED YESTERDAY. THINK THAT LOW LEVEL CONVERGENCE ALONG
AND AHEAD OF THE FRONT WILL BE SUFFICIENT TO PRODUCE SOME DEEP
CONVECTION TODAY THOUGH...AND WITH A WEST TO NORTHWEST FLOW AHEAD
OF THE FRONT ACROSS THE FORECAST AREA...BEST CHCS SHOULD BE IN THE
MTNS. SFC DEWPOINTS REMAIN IN THE LOWER 70S...AND HEATING INTO THE
MID TO UPPER 80S MTNS AND LOWER TO MID 90S FOOTHILLS AND PIEDMONT
WILL PRODUCE HIGH SFC BASED INSTABILITY WITH CAPES ABOVE 3000
J/KG. HOWEVER...SHEAR IS EVEN WEAKER THAN YESTERDAY...SO PULSE
STRONG STORMS ARE A POSSIBILITY.
CHANGES TO THE FORECAST WERE TO RAISE POPS SOME IN THE MTNS...BUT
KEEPING THEM BELOW 60 PCT AT THIS TIME. THEY MAY NEED TO BE RAISED
FOR PARTS OF THE MTNS LATER. I ALSO RAISED POPS A BIT EAST OF THE
MTNS...SO THAT ALL AREAS HAD AT LEAST AN HOUR OR TWO OF LOW CHC
POPS. FINALLY...I RAISED MAX TEMPS A FEW DEGREES IN THE PIEDMONT.
PREVIOUS DISCUSSION...
FRONT STARTS NORTH OF THE COUNTY WARNING AREA THIS MORNING.
SURFACE AND LOW LEVEL WINDS START OUT FROM THE NORTHWEST TODAY
THEN BECOME NORTH TO NORTHEAST TONIGHT. LOWER SURFACE DEW POINTS
COME IN SLIGHTLY SLOWER THAN THE WIND SHIFT WITH THE BEST PUSH OF
DRIER AIR AFTER MIDNIGHT TONIGHT.
MODELS WERE SHOWING THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS
TOADY WOULD BE IN THE SOUTHWEST COUNTY WARNING AREA BUT CANNOT
RULE OUT STORMS ANYWHERE SOUTH OF THE FRONT. NORTHWEST WINDS WILL
FAVOR STORMS IN THE MOUNTAINS AND SHOULD SUPPRESS PRECIPITATION IN
THE VIRGINIA AND NORTH CAROLINA FOOTHILLS. REMNANT OUTFLOW
BOUNDARIES FROM WEAKENING STORMS IN THE TENNESSEE VALLEY MAY ALSO
BE A TRIGGER FOR THUNDERSTORMS THIS AFTERNOON.
EVEN WITH DEBRIS CLOUDS COMING IN FROM THE WEST THIS
MORNING...EXPECT ENOUGH SUN TO BRING TEMPERATURES BACK INTO THE
90S EAST OF THE BLUE RIDGE TODAY. STAYED CLOSE TO MAV/MET GUIDANCE
FOR LOWS TONIGHT.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
CLOSED UPPER HIGH OVER THE GULF COAST STATES WILL RETROGRADE BACK
TO THE SOUTH CENTRAL CONUS OVER THE NEXT FEW DAYS. THIS WILL ALLOW
A COLD FRONT TO PASS THROUGH THE CWA INTO THE CAROLINAS...AND THE
CENTER OF HIGH PRESSURE BEHIND IT WILL SETTLE INTO THE WESTERN
ATLANTIC EVENTUALLY. THE SE TO E FLOW AROUND THE SURFACE HIGH
PRESSURE WILL CREATE A PATTERN MORE USUAL IN THE SPRING AND FALL
THAN IN THE SUMMER. THIS UPSLOPE FLOW ALONG THE MOUNTAINS OF NW NC
SHOULD PRODUCE DAILY SCATTERED SHWS AND STORMS. FURTHER
NORTH...MUCH DRIER AIR WITH DEWPOINTS ACTUALLY INTO THE UPPER 50S
AND NO TRIGGER SHOULD STUNT MUCH STORM DEVELOPMENT EXCEPT FOR THE
EXTREME SW...BUT THERE WILL BE ENOUGH MOISTURE ESPECIALLY AT NIGHT
TO PRODUCE STRATUS. BY FRIDAY AND SATURDAY...H85 TEMPS AROUND +15C
AND CLOUD COVER COULD VERY WELL KEEP TEMPS FROM REACHING 80F IN
THE SW.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
THE UPPER LEVEL RIDGE WILL MOVE OVER THE CENTRAL USA ON FRIDAY AND
MAY REMAIN THERE UNTIL EARLY NEXT WEEK. WITH THE POSITION OF THIS
RIDGE...ANY SIGNIFICANT WEATHER FEATURES WILL HAVE TO COME THE GREAT
LAKE REGION. MODEL NOT SHOWING MUCH...BUT AT SOMETIME DURING THE
PERIOD...A MESOSCALE COMPLEX OR FRONT COULD MOVE INTO THE REGION.
AT LEAST THOUGH THE WEEKEND...OUR WEATHER WILL BE ASSOCIATED WITH
EASTERLY FLOW AND MOISTURE FROM THE ATLANTIC. SURFACE HIGH PRESSURE
MOVING OFF THE MID ATLANTIC COAST WILL KEEP TEMPERATURES COOL AND
NEAR NORMAL INTO THE WEEKEND. THE CHANCES FOR RAIN SHOWERS ARE LOW
AND SHOULD BE CONFIDED TO THE EASTERN SLOPES OF THE SOUTHERN BLUE
RIDGE. WEAKNESS IN THE WEDGE AND A POSSIBLE BOUNDARY WILL BE OVER
SOUTHWESTERN VIRGINIA...SO THERE IS A LOW CHANCE FOR SHOWERS AND
THUNDERSTORMS IN THE AFTERNOON.
THE UPPER LEVEL RIDGE WILL KEEP THE VERY HOT TEMPERATURES ACROSS THE
CENTRAL USA. TROUGHINESS AND EASTERLY FLOW ALONG THE EAST COAST WILL
KEEP TEMPERATURES SEASONAL.
&&
.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
SCATTERED TO BROKEN MID AND HIGH LEVEL CLOUD ARE EXPECTED ACROSS
THE REGION OVERNIGHT. LOWER STRATOCUMULUS WITH MVFR CEILINGS WILL
REMAIN IN THE WESTERN UPSLOPE AREAS OF WEST VIRGINIA INCLUDING AT
BLF THROUGH 12Z. AFTER SUNRISE THE CEILINGS SHOULD LIFT TO VFR.
MID AND HIGH LEVEL CLOUDS WERE PREVENTING MUCH OF A TEMPERATURE
DROP. LOW CONFIDENCE OF ANY VLIFR CONDITIONS AT LWB THIS MORNING
SO HAVE REMOVED IT FROM THE TAF. ANY FOG THAT DEVELOPS WILL LIFT
QUICKLY IN THE MORNING.
A COLD FRONT WILL DROP SOUTH INTO THE REGION LATE TODAY WITH
STORMS AND LOCAL MVFR CONDITIONS POSSIBLE. THE HIGHEST CHANCES OF
MVFR CONDITIONS WILL BE IN THE MTNS.
HAVE ADDED LIFR FOG IN FOR LWB TONIGHT. DO NOT EXPECT DEW POINTS
TO DROP OFF SO QUICKLY...SO THERE SHOULD STILL BE ENOUGH LOW LEVEL
MOISTURE FOR FOG IN THE RIVER VALLEY.
THE FRONT PUSHES SOUTH WITH DRIER WEATHER AND VFR CONDITIONS EXPECTED
THURSDAY. A RETURN FLOW OF MOISTURE ON FRIDAY INTO THE WEEKEND
WILL BRING MORE SCATTERED MAINLY AFTERNOON AND EVENING TSTMS TO
THE AREA.
&&
.CLIMATE...
WARMEST LOWS TEMPERATURE RECORDS JULY 13.
WED/JUL 13
ROANOKE 74/1915
LYNCHBURG 73/1937
DANVILLE 74/1992
BLACKSBURG 67/2005
BLUEFIELD 70/2006
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/JJ
SHORT TERM...KM
LONG TERM...RCS
AVIATION...AMS/PM
CLIMATE...Hazardous weather outlook, Jul 13, 6:53 AM EDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 653 AM EDT WED JUL 13 2011 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-141100- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 653 AM EDT WED JUL 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. DAMAGING WINDS AND HEAVY RAIN WILL BE THE MAIN THREATS FROM THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 1:32 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 58 min |
| Jul 13, 2:05 PM EDT | Flash Flood Warning | RNK | Wilkes | 4 hr |
| Jul 13, 2:29 PM EDT | Severe Thunderstorm Warning | RNK | Ashe, Watauga, Wilkes | 61 min |
| Jul 13, 2:57 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Yadkin | 47 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.